Allergies Gets Worse At Night- Causes and Cures



zoomHealth
Allergies Get Worse At Night?--Causes and Cures

Related Links

Is Your Mattress Making You Sick?

Tree Pollen Allergies-Causes and Treatments

Grass Pollen Allergies-Top 10 Remedies

Bronchial Spasms-Causes and Cures

Bronchitis-Top 10 Natural Remedies

Can Echinacea Harm You?

5 Jobs That Can Destroy Your Lungs

Coughing Up Blood-What Does It Mean?

What It Means When Your Heart Skips a Beat

Why Are My Hands Tingling-Causes and Top 10 Natural Remedies

April 26, 2013, last updated May 4, 2016
By SUSAN CALLAHAN, Featured Columnist






It's allergy season again, so you --- and I ----  can get ready to endure the usual miserable cycle of running noses, coughing, and red eyes.  We're joined in our seasonal misery by 40 million other Americans, according to the American Academy of Allergy Asthma and Immunology.

And oh yes, let's not forget the congestion, the terrible congestion that clogs up your nose, your head, sometimes your throat. Just when you think you have found the solution to manage your allergies one year, presto change, next year you're out of luck.

Moreover, whatever solutions you've found that work during the day  seem impotent against the nightly misery of congestion, lack of sleep, inability to find a head position that will just let you get even an hour of peaceful sleep during the night.

Morning comes, and the cycle starts again. Why do allergy symptoms get so much worse at night? What is it about night that turns up the stuffiness, the clogged noses, the everything that is unbearable about allergies? Are there any natural remedies that can help you manage allergies during the night? And why is it that you can feel great during the day but your allergies get worse once you get inside and night falls?

What Type of Allergies Get Worse At Night?

Allergies can be airborne or non-airborne, seasonal or perennial. The type of allergies that get worse at night are airborne seasonal or airborne perennial allergies, also known as seasonal allergic rhinitis. About 10% of all of us ---between 30 and 40 million people in the US alone --- suffer from allergic rhinitis and the evidence is that, for some reason, the numbers are skyrocketing.

Having allergic rhinitis has been linked to higher risk for other respiratory problems such as bronchitis, asthma, sinusitis and inner ear problems such as otitis.

To understand why your seasonal allergies get worse at night, you have to understand what seasonal allergic rhinitis does to your body.

Seasonal allergic rhinitis, also known as hay fever, is an inflammatory condition caused by the reaction of your body to an exposure to an allergen.  If you are allergic to hay fever or weeds or any kind of springtime pollen, your air passages recognize the allergen the moment you are exposed to it.

You may or may not even react to the pollen outwardly at the moment it enters your nasal passages but your blood stream does. You're outside, breathing easily, feeling good..but there's trouble ahead in your future. Your allergies are gearing up for the night.

Your blood reacts to the exposure by producing immunoglobulin E (IgE).  The production of IgE is a part of your immune system response battalion, one of the foot soldiers. The excessive production of IgE causes most of the allergy symptoms you know and love. 

IgE is like a well-meaning relative who wants to help you but overdoes it and thus messes everything up.  Afterall, the exposure to a little grass or tree pollen is no threat to your health but IgE recognizes it as a serious threat and goes into a overreaction. 

Once IgE is produced, your body attempts to surround and expel the invader allergens, and the result is the production of mucous, sneezing, and red eyes.  The swollen mucous membranes of your nose become engorged with blood and body fluids. As a result, the small passages of your nose become blocked by the swollen mucosa. No air can enter---you can't use your nose to breathe.

The Way Anti-Histamines Work

















Certain allergy medications work by blocking the production of IgE, so that your mucous tissues do not swell in the first place. These anti-allergens are called anti-histamines and include loratadine (Claritin), desloratadine (Clarinex), cetirizine (Zyrtec), levocetirizibe (Xyzal), Chlorpheniramine (Chlro-Trimeton), Azelastine (Astelin), fexofenadine (Allegra), diphenhydramine (Benadryl) and olopatadine (Patanase).

Because these anti-histamines work by blocking the production of IgE before you are exposed to the allergen, you have to take them early --- before you go outside.  If you wait until you get back inside the house to take them, it's too late. Your body will already have been exposed to the pollen, the IgE production will have already begun and later that night you will become clogged up again.

Again, the key is to take the antihistamines before you are exposed.

What to Do If You've Taken Your Anti-Histamine and You Still Can't Breathe

If you are experiencing clogged nasal passages at night even after you have dutifully taken your antihistamine -or if you forgot to take your anti-histamine before you went outside, all is not lost.

You now have to manage the congested nasal passages until morning comes and you can take another dose of anti-histamine. So, you should take a decongestant. Note, this is not, I repeat, not a decongestant that has already been combined with an anti-histamine. Don't take a combo at this point. Doing so will mean that you have double dosed the anti-histamine which can lead to rebound effect, where your systems will get even worse.

Instead, ask your pharmacists for a nasal decongestant. You will need to look at the ingredients and make sure that none of the compounds listed above are present.

One good decongestant that I have taken after having forgotten to take my loratadine too late in the day--- and thus I was already exposed to allergens -- is RhinAdvil, with the active ingredients of ibuprofene ( an anti-inflammatory) and pseudophedrine.  It's intended to treat rhinosinusitis.  Each pill contains 200 mg and I enjoy the fact that you can take 3 pills a day, which enabled me to time it so that I could take one right before I slept. The effect of the pill seems to kick in about an hour after taking one, although most literature advises that you will feel something after 15 minutes to an hour.  It took longer for me.

According to The American Academy of Family Physicians, pseudoephedrine can produce side effects that include "Arrhythmias, dizziness, headache, hypertension, insomnia, nervousness, tremor, urinary retention."

RhinAdvil is manufactured by Pfizer. You can find other good decongestants out there. Just try them one at a time, though, to see which one suits your body best.

You may also want to go the natural route and try some of the same herbs that work to reduce asthma symptoms at night. These also tend to work on allergic rhinitis. In addition to the ones listed in that article, you might want to try the following ones:

1.    Grapeseed Extract May Help Seasonal Rhinitis. Some people swear by grapeseed extract as a treatment for seasonal allergic rhinitis. However, there is no solid, reproducable scientific evidence that it works. For example, a 2002 study from The University of Cincinnati College of Medicine entitled "Evaluation of the Clinical Efficacy of Grapeseed Extract in the treatment of fall seasonal allergic rhinitis:a pilot study" found that grapeseed worked no better than placebo.

2.    Butterbur Extract Is a Remedy for Seasonal Allergic Rhinitis.





Continue reading  page 1    page 2









Most Viewed:    Tree Pollen Allergies -Top 10 Natural Remedies
           
                                      Grass Pollen Allergies --Top 10 Natural Remedies
                   
                                      Why Are My Hands Tingling?-Causes and Remedies
                                
                                      What Your Handwriting Says About Your Health
                                     
                                      What Your Fingernails Say About Your Health

                                      The Caveman Diet-Hoax or Healthy?

                                      Restless Leg Syndrome-Causes and Cures





Read more about these related health conditions: Bronchial Spasms -Causes and Cures /Why Are My Hands Tingling? -Causes and Remedies





Increase your health IQ.
Subscribe in a reader

Subscribe to Zoomhealth -Today's Health News

Copyright 2016 and all prior years, zoomhealth.net, all rights reserved.
About Us

Contact Us

Partner With Us

Careers
Privacy Policy

Disclaimer